There’s a global pandemic right now.
The year 2020 will be remembered as the year of COVID-19. But if you’re currently pregnant, it’s also the year your baby will be born.
Or maybe you’ve had a baby recently and you’re still adjusting to this new little life you’re responsible for, while worried about keeping them, your family, and yourself healthy.
At the moment, it’s hard to find anything besides coronavirus news splashed all over your social media. Pregnant and breastfeeding moms, parents of newborns, this is already a challenging time of transition in your life, even without a global pandemic!
Besides coronavirus, there are still plenty of other garden-variety colds, the seasonal flu (influenza), and even allergies to contend with this time of year. And being pregnant or breastfeeding while dealing with any of the above can be miserable. So what’s a mom to do if she comes down with the crud?
We follow a few simple guidelines for managing cold, flu, allergy (or yes, COVID-19 symptoms) and hopefully keeping you away from urgent care or emergency department settings when possible.
*Disclaimer*: While these principles can help with comfort measures at home, they don’t replace guidance from your healthcare provider who knows you best. Seek medical care for any worsening symptoms despite comfort measures, and ask your healthcare provider for specific recommendations for you.
Don’t neglect the basics
While OTC meds are helpful for treating symptoms, don’t forget that your body’s immune system still needs a little TLC.
- Hydration is imperative during pregnancy and breastfeeding, and even more so when battling illness. If your urine is a pale, clear yellow (like lemonade), then congratulations! you’re probably getting enough fluids. If your urine is dark yellow, or more concentrated, you need to up that water intake. If you’re having a hard time drinking enough plain water, try adding lemon, mint, or cucumber to your water to mix it up.
- Immune support supplements like lots of Vitamin C, probiotics, and garlic are great ways to boost your immune system, and safe in pregnancy. However, a lot of herbal supplements have limited research on safety in pregnancy, so ask your healthcare provider if you have questions about a specific one.
Note: No medication is devoid of risk, and for most medications (prescription or otherwise), there is limited research on their safety during pregnancy or breastfeeding. However, if we say that a drug is “safe in pregnancy” or “safe with breastfeeding”, it means that the benefits of taking that medication to combat the symptoms it helps with, generally outweigh the risks of taking that drug.
Treat individual symptoms
Fun fact: did you know that identical over-the-counter (OTC) medications are packaged differently depending on what ailment the product is targeting? (Example: “Benadryl” and “Zzzquil” have the exact same ingredient! They’re just marketed for use for different symptoms.)
If given the choice, opt for single-ingredient OTC meds, rather than multi-symptom cold med products.
You don’t need to have a medical degree to spot the differences in these meds, but you DO need to know how to read the ingredient labels. Be especially careful to spot any overlap in ingredients across OTC med products– you don’t want to accidentally take a double-dose of something because it was hiding in the ingredients of another multi-symptom medication. Side note, it’s good to know and pay attention to the generic ingredient names (acetaminophen), and not just the brand name equivalents (Tylenol). This lets you compare ingredient labels, especially if you might want to save money and buy the store brand.
A little fever can actually be a good thing, as it’s our body’s natural response to illness: it raises the thermostat in attempts to kill off intruding pathogens. So in a sense, by treating a fever, you are limiting your body’ ability to fight off illness. However, a high fever while pregnant can be harmful, in addition to making you feel like poo. Knowing why you have a fever is important, as untreated infections can increase your risk for pregnancy complications like preterm labor. If you’ve already seen a healthcare provider and ruled out other reasons for fever (like a kidney infection), then treating a fever due to cold or flu at home is just fine.
Note: A fever is anything above 100.4 degrees F. If a fever is high enough to make you feel bad, then it’s reasonable to treat it.
Take: Acetaminophen (ex: Tylenol) is the drug of choice for pain or fever during pregnancy. You can take it as directed on the bottle; just be sure you note the dosage strength! (Extra strength tablets are higher dosage). You should limit your acetaminophen doses to no more than 3 grams (3000 milligrams) in a 24-hr period. Pay attention to different doses in various products, such as regular vs extra strength. And remember, daily dose limits include acetaminophen taken in any form, including any combination cold products.
Avoid: ibuprofen (ex: Advil, Motrin) while pregnant. Aspirin (at the dose needed for pain/fever) should also be avoided, unless you’ve been instructed otherwise by your healthcare provider for certain conditions. (This does not include the low-dose aspirin your provider may have recommended for prevention of preeclampsia.)
Take: Acetaminophen (Tylenol) or ibuprofen (Advil/Motrin) are both safe with breastfeeding, but avoid aspirin products.
**Experts are debating the safety of ibuprofen products in people with COVID-19. Because of this, it’s may be best to avoid ibuprofen if there’s any chance your symptoms could be due to COVID-19, until we have more information.**
Start with comfort measures like warm tea with honey and lemon, throat lozenges, and running a humidifier in your bedroom at night. Elevate your head while sleeping to keep congestion from worsening while you sleep and exacerbating a cough. If you’re coughing up dark/green discharge, have shortness of breath (especially at rest), or chest pain with breathing, call your healthcare provider.
Take: **note: OTC cough meds are notorious for not working incredibly well. With that said, if you’ve tried other measures and still have a bothersome cough, then try one of the below.
**IMPORTANT** If you are having trouble breathing or shortness of breath of rest, seek medical attention.
Dextromethorphan (ex: Robitussin) is a cough suppressant, and good when you have a dry cough. Guafenesin (Mucinex) is an expectorant, which means it helps to thin and loosen any mucous so that you can cough it up more easily. These two ingredients are often combined in OTC cold meds (ex: Robitussin DM), which might be helpful when you have a productive cough; both ingredients are ok take while pregnant. Be sure you’re drinking a lot of water, which helps these meds work better.
Take: Same as above. Generally considered safe; however, we have little-to-no official data on use during breastfeeding.
Start with saline nose spray, saline sinus rinses, running your humidifer, and drinking tons of fluids. Hanging eucalyptus leaves in a hot, steamy shower is a fragrant and luxurious way to ease bothersome congestion.
Take: In limited doses, the decongestant pseudoephedrine (Sudafed) can be very effective. DON’T take if you have high blood pressure, as it can cause increased blood pressure.
**NOTE** Meds containing pseudoephedrine are regulated substances, and must be purchased behind the pharmacy counter (at least in Texas). I call this stuff the “real” Sudafed, and it works a lot better than Sudafed PE, which has a different active ingredient (phenylephrine), and can be purchased off the shelf. However, both are fine to take.
Take: Same as above. However, please note that ANY decongestant or antihistamine has the potential to decrease milk supply, as the purpose of these meds is to “dry up” secretions”. But if you’re miserable, your milk supply is well-established, and you take limited doses, it’s probably ok.
Start with warm tea with honey, menthol throat lozenges, and LOTS of fluids (noticing a trend?).
**NOTE** A sudden, severely sore throat that is red with white patches, along with pain with swallowing, fever, or swollen lymph nodes in your neck could be signs of “strep throat”. Call your provider if your symptoms are suspicious for strep.
Take: If really bothersome, then a topical anesthetic like Chloraseptic throat spray is reasonable. Cepacol throat lozenges also offer good relief. You might also consider a dose of Tylenol (acetaminophen) if the pain is severe, or you have other aches.
Take: Same as above. Can also take ibuprofen in place of acetaminophen if needed.
Sneezing, itchy eyes or nose
If you’re like me, “Texas spring” usually means miserable allergy symptoms, along with watery, itchy eyes, sneezing, and the like. Avoidance and prevention is key for all us allergy sufferers. Wash your face (including your eyes/eyelashes) frequently to remove any allergens, use saline sinus rinses, and run your humidifier.
Take: Fluticasone (Flonase) is an OTC allergy nasal spray that contains a mild inhaled steroid. It’s helpful if you’re prone to sinus infections caused by aggravated allergies. Oral common allergy OTC meds considered safe include cetirizine (Zyrtec), loratidine (Claritin), and diphenhydramine (Benadryl). BUT, as most people know, don’t take Benadryl products unless you’re planning on going to bed afterwards; it can cause extreme drowsiness.
Take: Same as above; however, be cautious if using oral antihistamines frequently, as they could theoretically decrease milk supply.
Remember, your body needs rest, hydration, and time to recover from illness. For some moms, the thought of taking meds while pregnant or breastfeeding is stressful. You’re doing your best to stay healthy and decrease your baby’s exposure. But sometimes, the judicious use of meds that can help you feel well enough to get through the day is the best thing you can do for you and your baby. And remember, when in doubt, call your midwife. 🙂